Email updates

Keep up to date with the latest news and content from BMC Infectious Diseases and BioMed Central.

Open Access Highly Accessed Case report

Paradoxical response to disseminated non-tuberculosis mycobacteriosis treatment in a patient receiving tumor necrosis factor-α inhibitor: a case report

Takahiro Takazono1, Shigeki Nakamura1*, Yoshifumi Imamura1, Taiga Miyazaki1, Koichi Izumikawa1, Hiroshi Kakeya13, Katsunori Yanagihara2 and Shigeru Kohno1

Author Affiliations

1 Department of Molecular Microbiology and Immunology, Nagasaki University Graduate School of Biomedical Sciences, Nagasaki University School of Medicine, Nagasaki, Japan

2 Department of Laboratory Medicine, Nagasaki University Hospital, Nagasaki, Japan

3 Department of Infection Control Science, Graduate School of Medicine, Osaka University, Osaka City, Japan

For all author emails, please log on.

BMC Infectious Diseases 2014, 14:114  doi:10.1186/1471-2334-14-114

Published: 28 February 2014

Abstract

Background

Biological agents such as tumor necrosis factor-α inhibitors are known to cause mycobacterium infections. Here, we report a disseminated non-tuberculosis case caused by TNF-α inhibitor therapy and a probable paradoxical response to antimycobacterial therapy.

Case presentation

A 68-year-old man with relapsing polychondritis was refractory to glucocorticoid therapy; adalimumab was therefore administered in combination with oral glucocorticoids. Treatment with 40 mg of adalimumab led to rapid improvement of his clinical manifestations. The administration of tacrolimus (1 mg) was started as the dosage of oral glucocorticoids was tapered. However, the patient developed an intermittent high fever and productive cough 15 months after starting adalimumab treatment. A chest computed tomography scan revealed new granular shadows and multiple nodules in both lung fields with mediastinal lymphadenopathy, and Mycobacterium intracellulare was isolated from 2 sputum samples; based on these findings, the patient was diagnosed with non-tuberculosis mycobacteriosis. Tacrolimus treatment was discontinued and oral clarithromycin (800 mg/day), rifampicin (450 mg/day), and ethambutol (750 mg/day) treatment was initiated. However, his condition continued to deteriorate despite 4 months of treatment; moreover, paravertebral and subcutaneous abscesses developed and increased the size of the mediastinal lymphadenopathy. Biopsy of the mediastinal lymphadenopathy and a subcutaneous abscess of the right posterior thigh indicated the presence of Mycobacterium avium complex (MAC), and the diagnosis of disseminated non-tuberculosis mycobacteriosis was confirmed. Despite 9 months of antimycobacterial therapy, the mediastinal lymphadenopathy and paravertebral and subcutaneous abscesses had enlarged and additional subcutaneous abscesses had developed, although microscopic examinations and cultures of sputum and subcutaneous abscess samples yielded negative results. We considered this a paradoxical reaction similar to other reports in tuberculosis patients who had discontinued biological agent treatments, and increased the dose of oral glucocorticoids. The patient’s symptoms gradually improved with this increased dose and his lymph nodes and abscesses began to decrease in size.

Conclusions

Clinicians should consider the possibility of a paradoxical response when the clinical manifestations of non-tuberculosis mycobacteriosis worsen in spite of antimycobacterial therapy or after discontinuation of tumor necrosis factor-α inhibitors. However, additional evidence is needed to verify our findings and to determine the optimal management strategies for such cases.

Keywords:
Non-tuberculosis mycobacteriosis; Mycobacterium intracellulare; Disseminated infection; Relapsing polychondritis; Paradoxical response; Tumor necrosis factor-α inhibitor; Immune reconstitution inflammation syndrome; Non-HIV